Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 11, NWS El Paso, TX

June 4, 2011Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 4, 2011, 2:20 PM MDT for Otero County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2011, 2:20 PM MDT (20:20 UTC)
Expired
Jun 4, 2011, 3:00 PM MDT
In force
40 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 64 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
3005 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

535 
WUUS54 KEPZ 042020
SVREPZ
NMC035-042100-
/O.NEW.KEPZ.SV.W.0011.110604T2020Z-110604T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
220 PM MDT SAT JUN 4 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 300 PM MDT

* AT 214 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES EAST OF CLOUDCROFT  THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  WEED...
  MAYHILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3277 10553 3296 10560 3299 10541 3282 10534
TIME...MOT...LOC 2020Z 072DEG 2KT 3288 10548

$$

FAUSETT
1 follow-up statement
911 
WWUS54 KEPZ 042102
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
302 PM MDT SAT JUN 4 2011

NMC035-042112-
/O.EXP.KEPZ.SV.W.0011.000000T0000Z-110604T2100Z/
OTERO NM-
302 PM MDT SAT JUN 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OTERO COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS.  HOWEVER SIGNIFICANT AMOUNTS OF SMALL HAIL ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3277 10553 3296 10560 3299 10541 3282 10534
TIME...MOT...LOC 2020Z 072DEG 2KT 3288 10548

$$

FAUSETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:57 AM MDT, 10 hours 23 minutes earlier.

Area forecast discussion, Jun 4, 3:57 AM MDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
357 AM MDT SAT JUN 4 2011

.SYNOPSIS...
MOISTURE PERSISTING OVER THE EASTERN BORDERLAND FROM ABOUT EL PASO
EAST WILL PRODUCE ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING.
ON SUNDAY THE MOISTURE TO ABOUT EL PASO WEST TO THE ARIZONA BORDER
WITH ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. ON MONDAY THE
MOISTURE AND ISOLATED THUNDERSTORMS WILL SHIFT EVEN FURTHER
WEST...FROM ABOUT DEMING WESTWARD. GRADUALLY DRYING OUT AFTER MONDAY
SHOULD END MOST OR ALL THUNDERSTORM ACTIVITY ACROSS THE BORDERLAND.
TEMPERATURES WILL REMAIN ABOVE NORMAL THIS WEEKEND AND MUCH OF NEXT
WEEK.

&&

.DISCUSSION...
THE CLASH BETWEEN THE UPPER EASTERLY FLOW FROM THE SE U.S. HIGH AND
THE SOUTHWEST FLOW FROM THE PACIFIC TROUGH CONTINUES OVER OUR AREA
WITH THE MAIN INTERACTIVE ZONE AND DEEPER MOISTURE EXTENDING FROM
WEST TEXAS UP THROUGH THE TEXAS PANHANDLE...NEARLY UNCHANGED FROM
FRIDAY. MODELS ADVERTISING THE EASTERLIES TO INCREASE...SLOWLY TODAY
BUT A BIT MORE AGGRESSIVE ON SUNDAY. THIS SHOULD MEAN A SLIGHT SHIFT
WEST TODAY WITH THE MOISTURE AND MORE NOTICEABLE SHIFT WESTWARD ON
SUNDAY. BOTH NAM/GFS SHOW THE DECENT MOISTURE AND INSTABILITY OVER
THE EASTERN PORTION OF THE CWA. WILL SPREAD POPS AS FAR WEST AS DONA
ANA COUNTY THIS AFTERNOON/EVENING...THOUGH WOULD NOT BE SURPRISED TO
SEE CONVECTION LIMITED TO HUDSPETH AND OTERO COUNTIES.

THE MOISTURE/INSTABILITY WILL SHIFT TO AREA FROM EL PASO WEST ON
SUNDAY. PROG SOUNDINGS SHOW THE DEEP EAST FLOW AND MOISTURE MAKING
IT ALL THE WAY TO THE ARIZONA BORDER...THUS POPS FROM EL PASO TO THE
BORDER. THE MOISTURE WILL SHIFT FURTHER WEST ON MONDAY AND BECOME
NARROWER...MAINLY FROM DEMING WEST.

GFS SHOWING DEEP SOUTHWEST FLOW COMMENCING BY TUESDAY AS UPPER
RECEDES EASTWARD. THIS SHOULD DRY THE AREA OUT FAIRLY QUICKLY...AND
I TAILORED THE GRIDS TO SHOW THIS...THOUGH THERE IS ONE FEATURE TO
WATCH. GFS SHOWING SMALL VORT CENTER MOVING OUT OF NORTHERN MEXICO
AND UP THROUGH THE CENTRAL CWA MONDAY NIGHT AND TUESDAY AND INCREASE
RAIN CHANCES. THESE FEATURES AT THAT FAR OUT...84+ HRS..ARE NEXT TO
IMPOSSIBLE TO CONFIDENTLY FORECAST SO WILL WAIT AND SEE HOW
CONSISTENT THE MODELS ARE ON THIS FEATURE.

&&

.AVIATION...VALID 04/12Z-05/12Z.
GENLY VFR THROUGH THE PERIOD. AFT 19Z...MAINLY EL PASO
EAST...SCT/BKN120 SCT/BKN200 WIDELY SCT 5SM -TSRA BKN100CB WITH WIND
GUSTS OF 35-45 KTS NEAR THE STORMS.

&&

.FIRE WEATHER...
MOIST AIR PERSISTS FROM ABOUT THE RIO GRANDE VALLEY EAST...WHILE
MUCH DRIER AIR REMAINS IN PLACE TO THE WEST. ISOLATED THUNDERSTORMS
ARE EXPECTED FROM EL PASO EAST THIS AFTERNOON AND EVENING. HIGH
PRESSURE ALOFT WILL BUILD OVER NEW MEXICO NEXT SEVERAL DAYS AND
SLOWLY SHIFT THE MOISTURE WESTWARD...MEANING ISOLATED THUNDERSTORMS
SUNDAY FROM EL PASO WEST AND ISOLATED THUNDERSTORMS MONDAY FROM
DEMING WEST. STRONG WIND GUSTS OF 40-50 MPH AND SMALL HAIL ARE
POSSIBLE WITH SOME OF THESE STORMS. HIGH TEMPERATURES WILL REMAIN
ABOVE NORMAL THIS WEEKEND AND THROUGH MUCH OF NEXT WEEK...THOUGH
NON-THUNDERSTORM WINDS SHOULD REMAIN RELATIVELY LIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 96  73  95  72  96 /  10  20  10  10   0
SIERRA BLANCA TX        91  63  91  64  91 /  20  20  10  10   0
LAS CRUCES              95  66  96  65  96 /  10  20  10  10   0
ALAMOGORDO              93  62  92  63  92 /  20  20  10  10   0
CLOUDCROFT              75  47  71  47  73 /  30  20  20  10  10
TRUTH OR CONSEQUENCES   93  63  94  63  94 /  10  10  10  20  10
SILVER CITY             86  54  87  54  87 /  10  10  20  20  20
DEMING                  94  65  95  64  95 /   0  10  10  20  10
LORDSBURG               94  65  97  64  95 /   0  10  10  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17 HEFNER
Hazardous weather outlook, Jun 4, 11:12 AM MDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1112 AM MDT SAT JUN 4 2011

NMZ024-025-032-TXZ055-056-051715-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1112 AM MDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ANOTHER ROUND OF ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE AREA
TODAY...MAINLY FOCUSED WELL EAST OF THE RIO GRANDE...FAVORING THE
HIGHER TERRAIN OF OTERO COUNTY IN NM AND HUDSPETH COUNTY IN TX. A
FEW OF THESE STORMS WILL PRODUCE GUSTY DOWNBURST WINDS OF 40 TO 60
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY...MAINLY
FOCUSED WEST OF THE RIO GRANDE AND CLOSE TO THE CONTINENTAL
DIVIDE...AND OVER THE SACRAMENTO MOUNTAINS IN OTERO COUNTY. GUSTY
WINDS WILL AGAIN BE THE PRIMARY THREAT...AS WELL AS THE POTENTIAL
FOR WILD LAND FIRE STARTS DUE TO LIGHTNING STRIKES.  THUNDERSTORM
CHANCES WILL SHIFT EAST OF THE RIO GRANDE TUESDAY AND DIMINISH
THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NMZ022-023-030-031-051715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
1112 AM MDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY...MAINLY
FOCUSED WEST OF THE RIO GRANDE AND CLOSE TO THE CONTINENTAL
DIVIDE. GUSTY WINDS WILL BE THE PRIMARY THREAT...AS WELL AS THE
POTENTIAL FOR WILD LAND FIRE STARTS DUE TO LIGHTNING STRIKES...
ESPECIALLY OVER THE GILA REGION. THUNDERSTORM CHANCES WILL SHIFT
EAST OF THE RIO GRANDE TUESDAY AND DIMINISH THROUGH THE REMAINDER
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 4, 1:21 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
121 PM MDT SAT JUN 4 2011

NMZ025-042000-
SOUTHERN SACRAMENTO MOUNTAINS NM-
121 PM MDT SAT JUN 4 2011

...STRONG THUNDERSTORMS THREATENING NORTHERN OTERO COUNTY THROUGH 200
PM MDT...

AT 111 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF CLOUDCROFT...MOVING NORTH
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM. LOCAL FLOODING IS ALSO LIKELY AS THIS
RAINFALL HAS PERSISTED OVER THE SILVER LAKE AREA FOR NEARLY AN HOUR.

LOCATIONS IMPACTED INCLUDE...
  ELK SILVER...
  SIXTEEN SPRINGS...
  SILVER LAKE...
  APACHE SUMMIT...

FAUSETT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:50 PM MDTAreal Flood AdvisoryEPZOtero55 min
Jun 4, 5:35 PM MDTSevere Thunderstorm WarningEPZOtero40 min
Jun 4, 5:49 PM MDTSevere Thunderstorm WarningEPZOtero41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.